Try it
Pharmacology · CNS drugs and antiepileptics: felbamate toxicity
Sample itemA 19-year-old with Lennox-Gastaut syndrome, resistant to several drugs, is given a new add-on antiepileptic. Six weeks later she has fatigue, pallor, mucosal bleeding and pancytopenia, and the drug is withdrawn. Which drug is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Felbamate
Felbamate is kept for refractory epilepsy such as Lennox-Gastaut syndrome because it can cause aplastic anaemia and fatal hepatic failure. Blood counts and liver tests are monitored, and the drug is stopped if marrow suppression appears.
Option by option
A. Clobazam
Clobazam is a benzodiazepine whose main problems are sedation and tolerance, not marrow failure.
B. Lamotrigine
Lamotrigine's chief hazard is a rash that can progress to Stevens-Johnson syndrome.
C. Rufinamide
Rufinamide mainly causes somnolence, vomiting and QT shortening rather than pancytopenia.
D. Felbamate (correct)
Correct. Felbamate is the antiepileptic classically linked with aplastic anaemia and hepatic failure.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?